Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Long term complication
Apr 18, 2007

I have been HIV positive for 12 years. I remained healthy for about 6 years and had a few gynecological problems and that is when I began treatment. About 3.5 years ago I was in a car accident and got addicted to vicodin. I got to where all I cared about was vicodin, and not my HIV meds. The result was I stopped taking HIV drugs and my parents would no longer help me with money because I would not use it to purchase my meds. Since then I have had PCP, pericarditis, high fevers, serious skin rashes,and lost a lot of weight (down to 88 lbs and I am 5'5"). I got pregnant with twins and lost them last summer at 6 months. In august I hit rock bottom when I was in the hospital being diagnosed with disseminated MAC and a T-cell count of 4 and a VL in the millions. I was started on bactrim, TB meds and truvada, kaletra and sustava. I lost my insurance and cant afford to buy the meds so I went to the free clinic and they will only provide certain meds due to cost. I have become resistant to a lot of meds due to my taking them wrong. I do still take some of them meds but not always exactly like you are supposed to. I still smoke but am trying to cut down. I just cant quit and I drink (but not everyday) and sometimes do a few recreational drugs. The doctors have always been able to get me well again when I get sick enough to go to the hospital. With me not having the money to buy all the meds I need, will periodic treatment in the hospital allow for me to live long term.

Response from Dr. Daar

I am very sorry to hear about your situation. At this point it is extremely important that you be on medications to prevent pneumonia (such as Bactrim) and MAC (such as azithromycin). In addition, if you notice any visual changes you need to seek out medical attention immediately.

You did not share with me where you live but if it is in the United States I am surprised you have had so much difficulty getting medications. I know different areas are more "generous" with their AIDS Drug Assistance Program than others but most prioritize those with low CD4 cells. I would encourage you to identify HIV-specialty clinics in your area to further define your options.

Best, Eric


Previous
Blood levels and HIV
Next
Regimen alteration.

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement